California, 2013

Tornado and Flash Flooding in California, August 18, 2013

August 18, 2013 · NWS SGX · 4 events in 1 county or zone

A potent cutoff upper-level low slowly drifted to the south along the central California coast drawing subtropical moisture. This set off thunderstorms over the San Bernardino County mountains and deserts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A potent cutoff upper-level low slowly drifted to the south along the central California coast drawing subtropical moisture. This set off thunderstorms over the San Bernardino County mountains and deserts. The majority of the activity occurred in the high desert, including significant rainfall west of Victorville, where radar estimated up to 7 inches of rain at some locations, damaging roads and filling the normally dry Lake El Mirage. A few storms produced flash flooding east of Interstate 15, in the form of a foot of water flowing across Locust Street at State Route 247. Minor flooding also occurred near Apple Valley along Highway 18 at Milpas Road and Highway 247 at Post Office Road. A strong storm on the 18th also produced a land-spout tornado on the west side of the storm near Helendale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 18, 8:35 AM PST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 18, 8:35 AM PST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
935 AM PDT SUN AUG 18 2013

.SYNOPSIS...
UPPER LEVEL LOW OFF THE CALIFORNIA COAST WILL GRADUALLY DRIFT TO THE
SOUTH AND WEST TODAY...DRAWING SUBTROPICAL MOISTURE NORTHWARD ACROSS
THE SOUTHERN CALIFORNIA.  AS A RESULT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS AND DESERTS...WITH
A FEW DRY LIGHTNING STRIKES AS WELL AS GUSTY AND ERRATIC WINDS
POSSIBLE.  THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO MONDAY.
HOWEVER...DRIER CONDITIONS WILL DEVELOP FOR THE REMAINDER OF THE
WORK WEEK...WITH LOCALLY GUSTY WEST WINDS POSSIBLE IN THE MOUNTAINS
AND DESERTS.  ALONG THE COAST AND INTO THE WESTERN VALLEYS...A
SLIGHTLY DEEPER AND MORE EXTENSIVE MARINE LAYER WILL DEVELOP.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW A RELATIVELY VIGOROUS CUTOFF
UPPER LEVEL LOW SLOWLY DRIFTING TO THE SOUTH ALONG THE CENTRAL
CALIFORNIA COAST THIS MORNING...SHUNTING HIGH PRESSURE TO OUR EAST.
AS A RESULT...THE UPPER LEVEL FLOW OVER THE REGION IS TURNING
SOUTHERLY AND SLIGHTLY SOUTHEASTERLY AT THIS TIME.  THIS FLOW WILL
DRAW A MINOR INFLUX OF SUBTROPICAL MOISTURE NORTHWARD TODAY...ALONG
WITH A MINOR DISTURBANCE UP THROUGH THE COLORADO RIVER BASIN.  IN
FACT...THE 12Z SOUNDINGS FROM KNKX AND K1Y7 (YUMA) ALREADY SHOW THE
UPPER LEVEL FLOW TRANSITIONING AS WELL AS THE MOISTURE SURGE
STARTING...AS THE PRECIPITABLE WATER VALUES ARE 1.21 INCHES AND 1.61
INCHES RESPECTIVELY.  THEREFORE...BELIEVE THAT ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP TODAY OVER MOUNTAINS AND DESERTS TODAY.
THESE THUNDERSTORMS WILL LIKELY BE DRY...AT LEAST INITIALLY...AS THE
SOUNDINGS ALSO SHOW THE BRUNT OF THE MOISTURE BETWEEN 650 AND 500
MBS.  FOR THIS REASON...THINK IT WILL LIKELY TAKE A LITTLE BIT OF
TIME OF THE LOWER ATMOSPHERE TO MOISTEN UP...MAKING GUSTY AND
ERRATIC WINDS ANOTHER THREAT AS WELL.  HOWEVER...PRECIPITABLE WATER
VALUES SHOULD BE PUSHING 1.5 INCHES BY THIS EVENING...SO SOME RAIN
WILL BE POSSIBLE.  IF THESE SHOWERS OR THUNDERSTORMS TRAIN OVER A
GIVEN REGION...SOME LOCALIZED FLOODING MAY BE POSSIBLE...ESPECIALLY
OVER THE BURN SCARS.

ALTHOUGH THE UPPER LEVEL FLOW WILL START TO TRANSITION BACK TO
SOUTHWESTERLY TOMORROW...THERE SHOULD BE ENOUGH LINGERING MOISTURE
ALONG WITH ANOTHER WEAK DISTURBANCE TO CONTINUE THE THREAT OF
THUNDERSTORMS...MAINLY OVER THE NORTHERN MOUNTAINS AND DESERTS.

OTHERWISE...EXPECT DRIER CONDITIONS TO DEVELOP BY TUESDAY AND FOR
THE LATTER PART OF THE WORK WEEK...AS THIS UPPER LEVEL LOW SLOWLY
LIFTS AND MOVES BACK INLAND ACROSS CENTRAL CALIFORNIA.  ANOTHER
TROUGH WILL THEN DEVELOP ALONG THE WEST COAST FOR FRIDAY AND THE
WEEKEND.  THEREFORE...EXPECT SOME MINOR COOLING TO DEVELOP ONCE
AGAIN THROUGH MIDWEEK...WITH ONLY MINOR FLUCTUATIONS POSSIBLE
THROUGH THE WEEKEND.  THIS MEANS THAT TEMPERATURES WILL LIKELY
RETURN TO NORMAL OR SLIGHTLY BELOW NORMAL RANGES.  THE MARINE LAYER
WILL ALSO DEEPEN A BIT EACH NIGHT...BECOMING SLIGHTLY MORE EXTENSIVE
EACH NIGHT ACROSS THE WESTERN VALLEYS.  OTHERWISE...EXPECT LOCALLY
GUSTY WEST WINDS TO DEVELOP ACROSS THE MOUNTAINS AND DESERTS EACH
AFTERNOON AND EVENING...AS STRONGER ONSHORE FLOW DEVELOPS ONCE
AGAIN.

&&

.AVIATION...
181506Z...COAST/VALLEYS...STRATUS ABOUT 15 SM INLAND...WITH BASES
600-700 FT MSL AND TOPS 1400-1500 FT MSL...WILL CLEAR TO THE
IMMEDIATE COAST THROUGH 1800 UTC. 1800-19/0300 UTC...UNRESTRICTED
VIS AND SCT-FEW CLDS AOA 10000 FT MSL...WITH FEW-SCT CLDS AROUND
1000 FT MSL POSSIBLY LINGERING WITHIN 5 SM OF THE COAST.
19/0300-0800 UTC...STRATUS MOVING INLAND...EVENTUALLY REACHING 15-20
SM INLAND BY 19/1400 UTC. BASES WILL BE 800-900 FT MSL AND TOPS
1500-1600 FT MSL. EXPECT AREAS OF VIS 3-5SM BR AND LOCAL VIS 2SM BR
OR LESS.

MTNS/DESERTS...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING WITH BASES 9000 FT MSL AND TOPS TO 35000
FT MSL...ALONG WITH STRONG UPDRAFTS AND LOCAL GUSTY SFC WINDS TO 40
KNOTS. OTHERWISE...SCT-BKN CLDS AOA 10000 FT MSL WILL PREVAIL
THROUGH MONDAY MORNING.

&&

.MARINE...
ASTRONOMICAL HIGH TIDES OF 7 FEET OR GREATER WILL OCCUR DURING THE
EVENINGS THROUGH TUESDAY...INCLUDING A PEAK OF 7.2 FEET MONDAY
EVENING. SOME VULNERABLE LOW-LYING SPOTS ALONG THE COAST MAY
EXPERIENCE SOME MINOR TIDAL OVERFLOW DURING TIMES OF HIGHEST TIDE.

&&

.FIRE WEATHER...
AN UPPER LEVEL LOW ALONG THE CALIFORNIA COAST WILL DRAW SUBTROPICAL
MOISTURE NORTHWARD TODAY ALONG WITH A WEAK DISTURBANCE.  AS A
RESULT...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
THE MOUNTAINS AND DESERTS.  ALTHOUGH THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DRY LIGHTNING AS WELL AS GUSTY AND ERRATIC
WINDS THROUGH THE FIRST PART OF THE EVENT...SOME RAIN WILL BE
POSSIBLE.  IN FACT...LOCALIZED FLOODING MAY BE POSSIBLE IF THE
THUNDERSTORMS REFORM OVER THE SAME AREA...AND LOCALIZED FLOODING IS
POSSIBLE OVER THE BURN SCARS.

ALTHOUGH DRIER CONDITIONS WILL BEGIN TO DEVELOP FOR MONDAY...THERE
SHOULD BE ENOUGH LINGERING MOISTURE AND INSTABILITY OVER THE
NORTHERN MOUNTAINS AND DESERTS...FOR A SLIGHT CHANCE OF
THUNDERSTORMS.  AS THE TROUGH MOVES INLAND FOR TUESDAY AND THE
REMAINDER OF THE WORK WEEK...DRIER SOUTHWESTERLY FLOW ALOFT WILL
DEVELOP.  AT THE SURFACE...DRY CONDITIONS WILL CONTINUE TO
PREVAIL...WITH STRONG WEST WINDS POSSIBLE IN THE MOUNTAINS AND
DESERTS DURING THE LATE AFTERNOON AND EVENING PERIODS...INCREASING
THE WILDFIRE POTENTIAL ONCE AGAIN.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC/FIRE...PALMER
AVIATION/MARINE...HARRISON
Hazardous weather outlook, Aug 18, 2:17 AM PST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
317 AM PDT SUN AUG 18 2013

CAZ055-056-058-060>062-190100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
317 AM PDT SUN AUG 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND
DESERTS FOR THIS AFTERNOON AND EARLY EVENING WITH A FEW DRY
LIGHTNING STRIKES AND LOCALLY STRONG GUSTY WINDS POSSIBLE. SHOULD
ANY THUNDERSTORMS TRACK OVER RECENT BURN AREAS...THERE IS A SMALL
CHANCE FOR ISOLATED FLASH FLOOD WITH MUD AND DEBRIS FLOWS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR TUESDAY AND WEDNESDAY...DRYING AND INCREASING ONSHORE FLOW
WILL BRING LOCALLY GUSTY WEST WINDS TO THE MOUNTAINS AND DESERTS
EACH LATE AFTERNOON THROUGH LATE EVENING LOCALLY INCREASING THE
WILDFIRE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

17

In the hours before

Special weather statement, Aug 18, 11:38 AM PST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1238 PM PDT SUN AUG 18 2013

CAZ055-060-182030-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
1238 PM PDT SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN BERNARDINO COUNTY
UNTIL 130 PM PDT...

AT 1230 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM OVER
LUCERNE VALLEY. THIS STORM WAS NEARLY STATIONARY. THIS THUNDERSTORM
MAY PRODUCE DRY LIGHTNING AND PEA SIZED HAIL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3453 11689 3440 11679 3432 11691 3446 11706
TIME...MOT...LOC 1935Z 251DEG 2KT 3441 11690

HARRISON

The radar

The Edwards AFB radar (KEYX), 96 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, San Bernardino

When
August 18, 12:00 PM PST to 1:00 PM PST
Where
San Bernardino County, 2.82 mi WNW of Cushenbury to 3.14 mi SW of Lucerne Vly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.434, -116.897

A spotter called to report street flooding near the intersection of Old Woman Springs Road (Highway 247) and Locust Street. Locust Street was impassable with 1 foot of water estimated to be flowing over the road. California Highway Patrol reported flooding with debris on the road along highway 247 at Midway Avenue.

Flash Flood, San Bernardino

When
August 18, 12:00 PM PST to 2:00 PM PST
Where
San Bernardino County, 1.45 mi NNW of Lucerne Vly to 1.48 mi N of Lucerne Vly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.471, -116.955

Two and a half miles of Highway 247 required mud and debris removal by heavy equipment. Residual mud was as deep as 4 inches. Water was reported flowing over the roadway.

Tornado, San Bernardino

When
August 18, 1:00 PM PST to 1:30 PM PST
Where
San Bernardino County, 1.56 mi N of Helendale to 2.03 mi NNE of Helendale
Rating
EF0
Path length
1.02 mi
Path width
3 yd
Reported by
Amateur Radio
Coordinates
34.752, -117.323

A land-spout tornado on the west side of the storm near Helendale, was reported to the office twitter account with a photo.

Flash Flood, San Bernardino

When
August 18, 3:00 PM PST to 6:00 PM PST
Where
San Bernardino County, 2.31 mi SSE of Adelanto to 5 mi NW of Wild
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.551, -117.350

Radar estimates of rainfall were as high as 6 inches, resulting in damage along and east of the LA County boundary. A dirt road in this area was not usable for 18 hours, which stranded a few home owners until San Bernardino County heavy equipment could repair it. The road is very rural, but there was sign warning of torrential rain and runoff. Locals reported that nearby Lake El Mirage, which is normally totally dry, was filled during this event.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyThe tornado archive for California, 2013Warnings in California, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473538, 473543, 473542, 477129.